Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 110, NWS Jackson, KY

June 2, 2002Floyd County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2002, 3:26 PM EDT for Floyd County, Kentucky. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2002, 3:26 PM EDT (19:26 UTC)
Expired
Jun 2, 2002, 4:30 PM EDT
In force
64 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Floyd County, KY

The radar

The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS53 KJKL 021926
SVRJKL
KYC071-022030-


BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
325 PM EDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY.

* UNTIL 430 PM EDT.

* AT 325 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER BOSCO...
  OR 13 MILES SOUTHWEST OF PRESTONSBURG...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARRET AROUND 330 PM EDT.
  ESTILL AROUND 335 PM EDT.
  WAYLAND AROUND 340 PM EDT.
  MINNIE AROUND 345 PM EDT.
  MCDOWELL AROUND 350 PM EDT.

HAIL UP TO THE SIZE OF QUARTERS AND WINDS UP TO 60 MPH IS POSSIBLE 
WITH THIS STORM.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

LAT...LON 3761 8293 3744 8300 3732 8262 3754 8253

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 11:05 AM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 2, 11:05 AM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1105 AM EDT SUN JUN 2 2002

COMPLEX SFC PATTERN THIS MORNING AS SEEN ON 14Z SFC CHART AND VIS
SAT PICS. AT LEAST 3 BOUNDARYS THAT MAY EFFECT THE CWA THIS
AFTERNOON. MAIN COLD FRONT LOCATED JUST A TAD SOUTH OF THE OHIO
RIVER. MODELS PUSH THIS ON THROUGH MOST OF THE CWA THIS
AFTERNOON/EVENING...HOWEVER SOME QUESTION AS TO HOW FAR SOUTH IT
REALLY GOES BASED ON 12Z RUN OF THE MESOETA FCST SOUNDINGS.

SOUPED UP AIRMASS STILL IN PLACE AND TSRA IGNITED FIRST THING THIS
MORNING ON ONE OF THE BOUNDARYS FROM PIKEVILLE NW BACK TOWARD
LEX/CVG. SIMILAR TO YESTERDAY...WBZ IS HIGH AND IT WILL TAKE HIGH
VILS TO GET DIME SIZED HAIL...(YESTERDAY IT WAS TAKING 60+ VIL) TO
GET THE HAIL TO THE SFC. HIGH PWS SO WILL HAVE TO BE ON GUARD FOR
HEAVY RAINERS AGAIN.

MORE CLOUDS THAN YESTERDAY...MAX TEMPS MAY BE A BIT TRICKY ESP
ACROSS THE NORTHERN ZONES...BUT PLANNING ON STICKING WITH THE MID 80S
FOR NOW FOR MOST OF THE AREA.

12Z RUN OF THE MESOETA TRICKLING IN NOW IS A LITTLE CONFUSING WITH
HOW ITS HANDLING VORT AND OMEGAS THIS AFTERNOON...WE ARE STILL
STEWING ON IT.

ALL SAID AND DONE...ZONES ARE ON TRACK AND WE STILL HAVE SOME
CONCERN FOR SVR TSRA THIS AFTERNOON. PLAN ON RAISING POPS CWA WIDE BY
10 PERCENT OR SO TO AROUND 50%. HEAVY RAINS POSSIBLE AND DEBATING ON
SOME STORMS MAY BE STRONG TYPE OF WORDING.

UPDATE OUT SHORTLY.

.JKL...NONE.

HALL

In the hours before

Special weather statement, Jun 2, 1:00 PM EDT, 2 hours 26 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE JACKSON KY
100 PM EDT SUN JUN 2 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS
EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE
HAIL...GUSTY WINDS AND HEAVY RAINS.

A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE
SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN
PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE
WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

HALL
Local storm report, Jun 2, 2:43 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
243 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    1 W IRVINE                KY   1.25 INCH HAIL
06/02/02   ESTILL                         REPORTED BY TRAINED
                                          SPOTTER

0153 PM    IRVINE                    KY   .75 INCH HAIL
06/02/02   ESTILL                         REPORTED BY LAW
                                          ENFORCEMENT

0155 PM    IRVINE                    KY   WIND DAMAGE
06/02/02   ESTILL                         TREES DOWNREPORTED BY
                                          EMERGENCY MANAGER

0155 PM    IRVINE                    KY   1.00 INCH HAIL
06/02/02   ESTILL                         REPORTED BY
                                          EMERGENCY MANAGER

0155 PM    IRVINE                    KY   FLASH FLOODS
06/02/02   ESTILL                         TWO FEET OF FLOWING WATER
                                          OVER SEVERAL
                                          ROADWAYS. REPORTED BY
                                          EMERGENCY MANAGER

0213 PM    SHOULDERBLADE             KY   .75 INCH HAIL
06/02/02   BREATHITT                      REPORTED BY
                                          OFF DUTY NWS EMPLOYEE

MH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:31 PM EDTSevere Thunderstorm WarningJKLEstill44 min
Jun 2, 2:13 PM EDTSevere Thunderstorm WarningJKLBreathitt47 min
Jun 2, 2:14 PM EDTSevere Thunderstorm WarningJKLLee, Wolfe61 min
Jun 2, 2:33 PM EDTFlash Flood WarningJKLEstill, Lee3 hr
Jun 2, 2:33 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson57 min
Jun 2, 3:35 PM EDTFlash Flood WarningJKLJackson3 hr
Jun 2, 4:34 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin71 min
Jun 2, 4:48 PM EDTSevere Thunderstorm WarningJKLJackson57 min
Jun 2, 5:59 PM EDTFlash Flood WarningJKLEstill, Lee4 hr
Jun 2, 6:18 PM EDTSevere Thunderstorm WarningJKLClay27 min
Jun 2, 6:45 PM EDTSevere Thunderstorm WarningJKLJackson60 min
Jun 2, 6:59 PM EDTFlash Flood WarningJKLJackson4 hr
Jun 2, 7:46 PM EDTSevere Thunderstorm WarningJKLRockcastle44 min
Jun 2, 7:50 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.